Klonopin is a type of sedative drug known as a benzodiazepine. It activates benzodiazepine receptors in the central nervous system, resulting in a calming effect. Klonopin is often prescribed to help patients with generalized anxiety, panic attacks, and insomnia. All benzodiazepines have the potential for misuse and abuse. When used illegally or when not used as directed, the result can be a prescription drug addiction. Though Klonopin, as a long-acting benzodiazepine, has often been used to actually aid in withdrawal from short-acting benzodiazepines, research suggests that it has the potential for abuse as well. Klonopin Withdrawal can be treated effectively through a prescription detox program which minimizes uncomfortable symptoms and ensures safety.
Klonopin abuse can begin in patients who have a prescription but choose to take it for purposes other than the condition for which it was prescribed. For example, a patient may have been prescribed Klonopin to manage the symptoms of panic attacks, but additionally uses it for insomnia, general anxiety relief, and to help with feelings of depression. Using Klonopin for such varied uses can cause the development of tolerance and a need for dose escalation.
Additionally, Klonopin has the potential to induce feelings of euphoria. Using prescription drugs to stimulate a pleasure response quickly increase cravings for the drug.
Klonopin abuse can lead to acute intoxication, which looks similar to intoxication cause by alcohol. When intoxicated by Klonopin, people will exhibit unsteady movement, slow reflexes, and an impaired ability to focus. Impaired judgement, erratic mood, and inappropriate behavior also often accompany Klonopin intoxication.
If the Klonopin dose is increased even further, it can cause progressively worse impairment to brain function. Slurred speech, an inability to perform complex physical tasks, greater errors in judgement, and impaired memory can occur. A severe Klonopin overdose can be fatal due to suppression of the automatic respiratory drive not allowing enough oxygen to reach the brain. The majority of benzodiazepine overdose deaths are unintentional.
When a person becomes dependent on Klonopin because of misuse and abuse, they will experience withdrawal symptoms if they cease taking the drug. Klonopin withdrawal bears many similarities to alcohol withdrawal.
Klonopin withdrawal is characterized by the opposite effects of Klonopin intoxication. Initially, one will experience in increase in blood pressure and heart rate, followed by small tremors which may progress into greater tremors of the body’s extremities. Progressed withdrawal symptoms may include seizures, disorientation, and auditory and visual hallucinations.
Klonopin, though it is often used with other types of medications, can develop toxic interactions with many different drugs. It is highly dangerous to use Klonopin at the same time as other nervous system depressant such as sedatives, antihistamines, anticonvulsants, neuroleptics, and especially with alcohol.
When dependent on Klonopin, patients should not completely stop taking the drug all at once. Instead, they should go through detoxification in a carefully monitored medical setting, such as at a drug treatment facility. An inpatient setting can provide the necessary medical and psychiatric attention that many patients will need in order to complete recovery.
Detoxification from Klonopin typically involves tapering the dose in a manner which lessens the effects of withdrawal symptoms as much as possible. The dose will gradually be reduced over the course of several weeks in order to mitigate the risk for early relapse.
For patients with progressed dependence who are facing severe withdrawal symptoms, a pharmaceutical substitution may be considered. Because Klonopin is already a long-acting benzodiazepine which is used to aid in withdrawal from other benzodiazepines, practitioners may instead choose to substitute with a barbiturate. The barbiturate phenobarbital is commonly used to manage benzodiazepine withdrawal.
Once Klonopin withdrawal symptoms have been safely navigated, there is a need for continued, long-term treatment in order to prevent a future relapse. Patients should receive psychological counselling and consider attending community addiction treatment programs where they can find peer support.
Even pharmaceutical drugs such as Klonopin, which can have numerous therapeutic uses, can become subject to abuse and pose a risk to an individual’s health. If, however, the signs of addiction are recognized and treatment is sought out, patients can find effective and sustained recovery.
Risks & Alternatives – Addiction PDF
More Stories of Hope
By: Paige B 5 months ago
When starting on the long road to recovery, I was unaware what that truly e...Read More →
By: Munchie Morgan 5 months ago
“I love the way she survived. Survival looked good on her. There were...Read More →
“Not one day in anyone’s life is an uneventful day, no day without prof...Read More →
By: Ryan Pad 5 months ago
Laying You to Rest: Heroin Addiction Poem I’m tired of speaking, so...Read More →
Read More About Rehab
** We respect your privacy. All information provided is confidential.
By: Danielle 1 year ago
823 Views 0 comments
631 Views 0 comments
600 Views 0 comments
By: Erica Loret de Mola 2 years ago
586 Views 0 comments
585 Views 0 comments